Serotonin syndrome is a result of the presence of excess serotonin in the central nervous. It occurs when the body has too many chemicals because of a medication or combination of medications.
Serotonin helps the brain cells and other nerve cells of the nervous system to communicate with each other. But increase in its amount can lead to agitation, restlessness, or irritability. Besides, you might also experience an increase in heart rate and palpitations. Also, your pupils might get dilated and you might even have high blood pressure.
Symptoms of Serotonin Syndrome
The symptoms that help you recognize whether you are experiencing serotonin syndrome include:
- Rapid heart rate
- Loss of muscle coordination
- Dilated pupils
- Twitching muscles
- High blood pressure
- Heavy sweating
- Muscle rigidity
You should consult your doctor if you are experiencing these symptoms. It helps you to get a thorough discussion about the best course of action possible.
Symptoms such as unconsciousness, irregular heartbeat, seizures, and high fever can be signs of severe serotonin syndrome, which can be life-threatening. Therefore, in such cases, you should seek immediate emergency treatment.
Causes of Serotonin Syndrome
When you combine two serotonin-related medications, often serotonin syndrome occurs. Though there are some cases, in which taking one drug that increases serotonin levels can give rise to this condition in some individuals.
For instance, serotonin syndrome can occur if you combine an antidepressant medication with opioid medication.
Medications that can cause Serotonin Syndrome
Here is a list of medications or drugs, when taken together or in high doses can result in Serotonin Syndrome.
- Serotonin and norepinephrine reuptake inhibitors (SNRIs), antidepressants such as trazodone, duloxetine (Cymbalta), and venlafaxine (Effexor)
- Herbal supplements: St. John’s wort, ginseng, and nutme
- Anti-migraine medications
- Selective serotonin reuptake inhibitors (SSRIs): antidepressants such as citalopram (Celexa), fluoxetine (Prozac), paroxetine (Paxil), and sertraline (Zoloft)
- Cannabinoids may also influence serotonin
- Pain medications such as opioid medications including codeine (Tylenol with codeine), fentanyl (Duragesic), hydrocodone meperidine (Demerol), oxycodone (Oxycontin, Percocet, Percodan), and tramadol (Ultram)
- Anti-nausea medications
- Tricyclic antidepressants such as amitriptyline and nortriptyline (Pamelor)
- Cough and cold medications
- Street drugs such as LSD, cocaine, ecstasy, and amphetamines
The longevity of Serotonin Syndrome
Serotonin syndrome lasts depending on the number of serotonin levels in the body. In cases where the serotonin syndrome is only present in a mild form, the symptoms might become less severe within 24 hours of discontinuation of the medication that causes increase in serotonin. However, there are some antidepressants that can cause the symptoms to last longer than usual. In such cases, the serotonin levels might take weeks to get back to normal.
Patients who have high body temperature or hyperthermia will need external cooling measures to treat serotonin syndrome. Whereas, for the ones who have very high or very low blood pressure, short-acting agents are used as changes in blood pressure can occur very speedily. Besides, in some cases, where the patient’s symptoms are severe and there is a need for sedation, benzodiazepines might be given.